Alert archive / Oregon / Small Craft Advisories in 2021

Small Craft Advisory 68, NWS Medford, OR

June 23, 2021

NWS Medford, OR issued this small craft advisory at Jun 23, 2021, 2:28 AM PDT. It took effect at Jun 23, 2021, 5:00 PM PDT. It was in force for 42 hr.

The area

The counties it named.

The facts

Issued
Jun 23, 2021, 2:28 AM PDT (09:28 UTC)
In effect from
Jun 23, 2021, 5:00 PM PDT
Expired
Jun 25, 2021, 11:00 AM PDT
In force
42 hr
Issued by
NWS Medford, OR

The text

As transmitted.

705 
WHUS76 KMFR 230928
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
228 AM PDT Wed Jun 23 2021

PZZ350-356-370-376-232300-
/O.NEW.KMFR.SC.Y.0068.210624T0000Z-210626T0600Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
228 AM PDT Wed Jun 23 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO
11 PM PDT FRIDAY...

* WHAT...North winds 15 to 25 kt with gusts up to 30 kt and steep
  wind driven seas 5 to 8 ft expected.

* WHERE....Most areas beyond 2 NM from shore from Cape Blanco
  south and most areas beyond 6 NM from shore north of Cape 
  Blanco.

* WHEN...Conditions will begin in areas areas south of Cape 
  Blanco in the outer waters Wednesday afternoon before spreading 
  nearer shore, then, northward by Thursday. The advisory begins 
  at 5 PM this afternoon and goes through 11 PM PDT Friday.

* IMPACTS...Gusty winds and/or steep seas could capsize or 
  damage smaller vessels.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should remain in port and avoid the area of hazardous
conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
4 follow-up statements
503 
WHUS76 KMFR 232128
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
228 PM PDT Wed Jun 23 2021

PZZ350-356-370-376-241030-
/O.CON.KMFR.SC.Y.0068.210624T0000Z-210626T0600Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
228 PM PDT Wed Jun 23 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT
FRIDAY...

* WHAT...North winds 15 to 25 kt with gusts up to 30 kt and steep
  wind driven seas 5 to 8 ft.

* WHERE...Most areas beyond 6 NM from shore north of Cape Blanco
  and most areas beyond 2 NM from shore from Cape Blanco south. 

* WHEN...Steep seas are beginning in the outer waters south of
  Cape Blanco then will spread nearer to shore and northward
  overnight into Thursday. The Small Craft Advisory remains in
  effect through 11 PM PDT Friday.

* IMPACTS...Gusty winds and/or steep seas could capsize or 
  damage smaller vessels.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should remain in port and avoid the area of hazardous
conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
856 
WHUS76 KMFR 240901
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
201 AM PDT Thu Jun 24 2021

PZZ350-356-370-376-242230-
/O.CON.KMFR.SC.Y.0068.000000T0000Z-210626T0600Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
201 AM PDT Thu Jun 24 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT
FRIDAY...

* WHAT...North winds 15 to 25 kt with gusts up to 30 kt and 
  steep wind driven seas 5 to 8 ft.

* WHERE...Most areas beyond 6 NM from shore north of Cape Blanco 
  and most areas beyond 2 NM from shore from Cape Blanco south.

* WHEN...Steep seas will spread closer to shore and northward
  through tonight. The Small Craft Advisory remains in effect 
  through 11 PM PDT Friday.

* IMPACTS...Gusty winds and/or steep seas could capsize or 
  damage smaller vessels.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should remain in port and avoid the area of hazardous
conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
992 
WHUS76 KMFR 242130
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
230 PM PDT Thu Jun 24 2021

PZZ350-370-242230-
/O.CAN.KMFR.SC.Y.0068.000000T0000Z-210626T0600Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
230 PM PDT Thu Jun 24 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

$$

PZZ356-376-251030-
/O.CON.KMFR.SC.Y.0068.000000T0000Z-210626T0600Z/
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
230 PM PDT Thu Jun 24 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT
   FRIDAY...

* WHAT...North winds 15 to 25 kt with gusts up to 30 kt and steep
  wind driven seas 5 to 7 ft.

* WHERE...Most areas beyond 5 NM from shore from Cape Blanco to
  Gold Beach, and areas beyond 10 NM to 20 NM from shore from Gold
  Beach to Point St. George. The strongest winds will be between 5
  and 20 NM from shore from Cape Blanco to Gold Beach.

* WHEN...The strongest winds and heaviest seas will occur in the
  afternoons and evenings. The Small Craft Advisory remains in 
  effect through 11 PM PDT Friday.

* IMPACTS...Gusty winds and/or steep seas could capsize or 
  damage smaller vessels.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should remain in port and avoid the area of hazardous
conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
795 
WHUS76 KMFR 250933
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
233 AM PDT Fri Jun 25 2021

PZZ356-251045-
/O.CAN.KMFR.SC.Y.0068.000000T0000Z-210626T0600Z/
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
233 AM PDT Fri Jun 25 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds and seas have diminished below advisory criteria.

$$

PZZ376-251800-
/O.EXT.KMFR.SC.Y.0068.000000T0000Z-210625T1800Z/
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
233 AM PDT Fri Jun 25 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 11 AM PDT THIS
MORNING...

* WHAT...Steep wind driven seas 5 to 7 ft.

* WHERE...Beyond 12 NM from shore south of Port Orford.

* WHEN...Until 11 AM PDT this morning.

* IMPACTS...Gusty winds and/or steep seas could capsize or 
  damage smaller vessels.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should remain in port and avoid the area of hazardous
conditions.

&&

$$

Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this small craft advisory went out at Jun 22, 11:07 PM PDT, 3 hours 21 minutes earlier.

Area forecast discussion, Jun 22, 11:07 PM PDT, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Medford OR
1107 PM PDT Tue Jun 22 2021

.Updated aviation discussion.

.DISCUSSION...A vast amount of lightning in the area this
afternoon. Totaling only the cloud to ground (CG) flashes we have
recorded 746 strikes within our county warning area. If we tallied
the amount of intra-cloud lightning flashes the amount would be
better described as prolific. But, we do not keep a total count of
both CG strikes and intra-cloud, at least within our office. Lake
County recorded the most strikes with 312, and Jackson
County, with that last cell really escalating, recieved 115
strikes.

A few storms tried to become severe, especially the one that moved
over the medford metro. From this afternoon's sounding the
precipitable water (PW) came in at 0.93", which is in the top 25%
for June. The 700-500 mb lapse rate was 8.21 C/Km which was
basically at the moving average maximum of 8.29 C/Km. From this we
can understand why the storms were vigorously producing lighting
and that is because moist air was rapidly being thrust into the
upper third of the storm, where water could exist both as liquid
and as ice. But, with MUCAPE at 552 J/kg and the 0-6km Bulk Shear
being 19 kts, it is understandable that there was just not enough
energy for these storms to tap into or environmental wind to
organize and become severe.

We are not expecting more lighting this evening/overnight, but
thunderstorms are in the forecast again tomorrow. Thunderstorms
are still expected tomorrow afternoon in western and central
Siskiyou County, NE along the Cascade crest, and in eastern Modoc
County near the Warners, expanding north across all of Lake
County. Storms are expected to be isolated except in western
Siskiyou County across the Marble mountains and north over the
Siskiyou mountains where coverage could be more scattered in
nature. We are currently evaluating if the isolated potential
needs to be brought into southern Jackson County north of the
Medford metro. Typically it takes greater than 10 kts at 700 mb to
dislodge storms from the peaks of the Siskiyous and with 15 kts
confidence really begins to increase. Ensemble hi-res solutions
are showing 10 kts at 700 mb, so for the time being will not be
expanding the thunderstorm potential further north.

Storms tomorrow again should be wet and could produce some
frequent lightning with PWs between 0.8"-0.9" and 700-500 mb lapse
rates above 6.5 C/km, but hail sizes should remain fairly small
with instability and shear being more limited than today. Another
element that feeds into lighting production is the CAPE available
at the 0 to -20 degree celsius layer, where CAPE at or greater
than 100 J/kg is conducive to greater lighting production. For
storms tomorrow, this layer's CAPE values could be on the high
side. Along the Cascades these values peak around 1000 J/kg and
for the Siskiyous values peak around 600 J/kg per the hires-ARW.
This reinforces the SREF calibrated 4-6% chance for greater than
100 lightning strikes tomorrow, which again is fairly new to us,
but it has been verified the two times it showed 6% before. My
stats teacher would have a fit from drawing conclusions from this
small a data set, but so be it.

From the previous discussion at 320 PM today on Thursday's
thunderstorms and the following heat,

"On Thursday, most of the thunderstorm activity will remain in
northern California as the upper level low drifts a little farther
south. Models are pretty confident in this change and almost all
of our Oregon zones should avoid lightning activity on Thursday.
The storm movement will also be east to west, which is a little
unusually for a thunderstorm event around here.

Aside from thunderstorms, some potentially record breaking heat
is the main headline for our forecast area for this upcoming
weekend. A lot of the probabilistic forecast data is pointing to
a high heat risk event. The 50th percentile on the national blend of
models(NBM) is showing temperatures in the mid 100's next weekend
with the 10th percentile showing Medford's highs in the lower
100's. Therefore, we have high confidence (60-80%) that we'll see
a high heat risk event from Friday to Monday. Sunday is the day
of highest concern as it's forecast to be the warmest. In fact,
we're expecting extreme heat risk Sunday in Medford given the
latest forecast of 109 for a high and 70 degrees for a low. It's
also worth noting that there is uncertainty with regards to the
exact temperatures as standard deviation in the high temperature
forecast is around 4 to 5 degrees. However, even with the
uncertainty in the exact temperatures, we have high confidence
this weekend will be a high heat risk event. -Smith"

The only thing to add to the discussion of the long term forecast
is that the looming heat could be particularly dangerous. It
could be a longer duration and is expected to peak at hotter
temperatures than this past heat wave. The heat risk, which is
calibrated to specific geographic area's populations and climate,
is expecting impacts for all members of the population. The
effects of this heat could also reach further and impact air
quality if it lasts long enough because of increased
concentrations of ozone and other pollutants due to its stagnant
nature. Find out more information on the heat risk by visiting
wrh.noaa.gov/wrh/heatrisk/ . -Miles

&&

.AVIATION...For the 23/06Z TAF Cycle...Along the coast and over the
coastal waters...MVFR/IFR cigs/vsbys in marine stratus and fog will
persist through Wednesday. Over the Umpqua Basin...we have moderate
confidence that MVFR ceilings will reach KRBG early Wednesday
morning. Over the remainder of the area...VFR conditions will
persist through Wednesday, but there will be isolated to scattered
thunderstorms Wednesday afternoon, with most storms focused over the
Siskiyous and generally less storms than Tuesday. Keene

&&

.MARINE...Updated 830 PM PDT Tuesday, 22 June 2021...Relatively calm
conditions will continue through tonight and much of Wednesday
morning with light to moderate north winds and seas below at or
below 6 ft. North winds begin increasing late Wednesday afternoon,
mainly south of Cape Blanco and seas will begin to steepen.
Conditions should remain below advisory criteria through Wednesday
evening. Then north winds increase Wednesday night into Thursday and
conditions are likely to become hazardous to small craft by Thursday
morning/afternoon as the thermal trough redevelops. The thermal
trough expands northward as strong high pressure aloft develops over
northern Oregon into Washington. This will push the strongest
northerly winds beyond 60 nm from shore by Friday night and
conditions over the weekend will resemble those of today and what's
expected Wednesday. /BR-y/Keene

&&

FIRE WEATHER...Updated 315 PM PDT Tue, 22 Jun 2021...
Showers and thunderstorms are in the process of blossoming as of the
writing of this discussion. The going Red Flag Warning look to be
very much on track. Areas to watch that are of some concern is
additional isolated activity moving into the Modoc form the south,
and how far the northwestern periphery of the activity makes it into
Joesphine and Douglas counties. At this point, the going forecast
looks like the most likely solution. Wind gusts from thunderstorms
west of the Cascades could reach as high 40 mph today, while, from
the Cascades eastward guts to 55 mph are possible. Localized wetting
rainfall will be possible with today's thunderstorms, but most areas
will not see wetting rainfall with the thunderstorms.

Wednesday afternoon and evening thunderstorms will be more isolated,
but a scattered are is possible in the Marble to Siskiyou Mountains
areas. We'll need to keep an eye out for activity rolling out of the
mountains and into the valleys of Jackson and Josephine counties.
Isolated thunderstorms are also likely over the Warner Mountains and
the Oregon Cascades. Storms Wed in the RFW area will be moving 5 to
15 knots with PWATs 0.75"-1.10".

Thursday activity will focus over Norcal, and watches for lightning
may be needed. However, the GFS suggests lesser instability, more
convective debris, and possible rainfall, so confidence is not high
in sufficient lightning coverage for watches or warnings there yet.

Very hot and dry conditions are expected Friday through Monday with
record high temperatures likely. All time records for the month of
June could be broken and we could even threaten all time records if
the higher end of the ensemble guidance were to verify. ~BTL

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...     Excessive Heat Watch from Friday afternoon through Tuesday
     afternoon for ORZ023>031.
     Red Flag Warning until midnight PDT tonight for ORZ621>625.
     Red Flag Warning from 2 PM to 8 PM PDT Wednesday for ORZ621.

CA...Excessive Heat Watch from Friday afternoon through Tuesday
     afternoon for CAZ080>085.
     Red Flag Warning until midnight PDT tonight for
     CAZ280-281-284-285.
     Red Flag Warning from 2 PM to 8 PM PDT Wednesday for CAZ280.

Pacific Coastal Waters...Excessive Heat Watch from Friday afternoon through Tuesday
     afternoon for PZZ350-356.

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 5:03 PM PDTSpecial Weather StatementMFR27 min
Jun 22, 5:11 PM PDTSpecial Weather StatementMFR49 min
Jun 22, 6:10 PM PDTSpecial Weather StatementMFRJackson50 min
Jun 23, 2:20 PM PDTExcessive Heat WarningMFRCoos, Curry, Douglas, Jackson, Josephine, Klamath and 1 more7 days
Jun 23, 3:19 AM PDTFire Weather WatchMFRModoc, Siskiyou11 hr
Jun 23, 2:15 PM PDTRed Flag WarningMFRModoc, Siskiyou29 hr

Nearby

Small Craft Advisories in Oregon, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.